The third from the last paragraph reads: ""People did start coming out of the woodwork and saying, 'Yeah, I knew someone who was taking Zoloft and killed himself,'" she said. "Last night I was at a Survivors of Suicide group that I go to, and there were three of us at the meeting. Three out of five people (there) have lost our husbands, and all three of them were on Zoloft."
Widow cites medication in death of former chef
By Jim Baker, Journal-World
Friday, March 26, 2004
For many people, Don Fortel was Wheatfields.
The former general manager of the popular bakery and cafe at 904 Vt. was almost always there, in his chef's whites, talking to customers and making sure everything was all right. His suicide more than a year ago stunned the hundreds of customers and friends who knew him.
Now, his widow is convinced Fortel was among those who may have been pushed to suicide by an anti-depressant medicine federal health officials warned this week could be risky.
"Right from the start, it affected him," said Perry artist Missy McCoy, who was married to Fortel for 16 years. "He started crying all the time. He'd wake up, get in the shower and I'd hear him sobbing openly. I had never seen him cry in our 18 years (of dating and marriage) together."
Those who knew Fortel say he was a gentle man, kind to those who worked with him and passionate about his craft as a chef and restaurateur.
Was seeking help
But he was also a man who had long struggled with depression, if not the severe form, then the low-grade, nagging variety. And the week after Thanksgiving 2002, Fortel decided to seek help. He visited his primary-care physician, who placed Fortel on 50 milligrams of the anti-depressant Zoloft. His medication was gradually increased to the maximum daily dosage, 200 milligrams.
The medication made Fortel irritable, restless and hypersensitive, and McCoy noted the change.
FDA challenges usefulness of antidepressants in children (2-15-04)
FDA warns of suicide, antidepressant link (3-23-04)
FDA Issues Public Health Advisory on Cautions for Use of Antidepressants in Adults and Children
Zoloft Web site
"It was just weird, and it's hard to put it into words," she said. "From knowing Don like I obviously did, his personality just did a 180-degree turn. Instead of being the guy who was totally on top of it and outgoing, the in-charge guy who never cried, all of a sudden he was crying every morning and every evening when he got home.
"I would complain to him, he would talk to the doctors, and they would say, 'No, that's how it works, you just have to keep taking it.' They didn't want to switch to another brand, and they didn't want to take him off of it. It was the scariest three and a half months of my life. I watched Don turn into this guy who was curled up on the floor crying. It got worse and worse and worse."
On March 12, 2003, Fortel killed himself.
McCoy said she believed the anti-depressant her husband was taking played a part in his suicide.
"I imagine there's a possibility that he would have done it regardless," she said. "And we'll obviously never know. But after knowing him for 18 years and seeing all sides of Don ... the week after Don started taking Zoloft, he just started spiraling downward."
Anti-depressants like the one Fortel was taking at the time of his death have come under close scrutiny in recent days.
A public health advisory issued Monday by the federal Food and Drug Administration warned that patients taking certain anti-depressant medications should be carefully monitored for a possible increased risk of suicidal thinking and behavior, an increase in depression or agitation.
The advisory asks makers of 10 anti-depressants to include on the labels of their products a detailed warning that urges careful observation of adults and children who take the drugs.
The drugs covered in the warning are Prozac, Zoloft, Paxil, Luvox, Celexa, Lexapro, Wellbutrin, Effexor, Serzone and Remeron.
Can't predict suicide
Lawrence medical professionals said that despite the advisory, they were not sure anti-depressants carried an increased risk of suicide. The pre-existing depression shouldn't be discounted as a factor, they said.
"When people start getting treatment for depression, they're a little more fragile, because they're just starting to face what's going on," said Judy Parker, site supervisor for Lawrence Catholic Community Services, which monitors clients who take anti-depressants. "We already do the monitoring of the reaction to the medication. It's a well-known fact that not every medication is going to work for every client, so monitoring is important."
Steve Fowler, a professor of pharmacology and toxicology at Kansas University, agreed.
"The bottom line, it seems to me, is we can't predict suicide well enough to determine whether drugs cause it or not," Fowler said. "Until we know more about the neurochemistry and environmental circumstances that lead to suicide, it's not going to be easy to figure out these things."
McCoy said she felt the need to talk about her husband's death, and the role Zoloft might have played in it, after seeing news reports about the issue.
"They're doing a lot of coverage on doctors prescribing this to kids, and kids are committing suicide. I knew (him) for 18 years, he was always the Don that I knew, and as soon as he started taking it, he went into a spiral that he never came out of. From that point to his death, he was under the influence of that drug," McCoy said.
"I don't consider this malpractice. I think it's more just doctors being too casual with prescribing these drugs. I think what we're seeing is that these drugs are much more powerful than they think, and people really are killing themselves. I just can't bring myself to accept that as a possible side effect."
She would like to see more people made aware of the risks that accompany certain widely marketed anti-depressants, McCoy said. And she's doing something about it.
She has consulted with a lawyer about a possible class-action suit, or to find out if any such suits are being mounted.
McCoy declined to name the health-care professionals who were treating her husband for depression; he was being supervised by his physician initially, then a psychiatrist and a counselor.
Following doctor's orders
Since her husband's death, McCoy has seen more evidence of a possible connection between Zoloft and Fortel's suicide.
"People did start coming out of the woodwork and saying, 'Yeah, I knew someone who was taking Zoloft and killed himself,'" she said. "Last night I was at a Survivors of Suicide group that I go to, and there were three of us at the meeting. Three out of five people (there) have lost our husbands, and all three of them were on Zoloft."
So McCoy intends to do what she can to increase awareness.
"I feel like I should -- for Don," she said. "I'll torture myself about that for the rest of my life. Why didn't I get with the doctors and get him off of that? That's a horrible feeling. For the first time in my life, I feel like I failed. Don couldn't be expected to have the wherewithal to say, 'I have to get off this.' He was just following doctor's orders."